Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Acne and Tamoxifen

Options
veeder14
veeder14 Member Posts: 269

I seem to be getting acne even with washing my face several times per day. I thought that cutting off the estrogen would keep my skin drier and thus not having so much oil to cause breakouts. Anyone else having this problem?

Comments

  • Spoonie77
    Spoonie77 Member Posts: 532
    Options

    Sorry you're experiencing this. Acne is annoying and frustrating!

    I've actually had the opposite effect which is one of the few silver-linings in this med for me. I'm only on 5 mgs daily at the moment, but for the past 2 months, I rarely get any acne now. I used to get cyst-like acne that would ALWAYS come back in the same 3 spots on my chin. No longer. :)

    Do you wash your face more often now then you did prior to Tamox? Have you changed your face cleanser? What else is different other than the Tamoxifen? Maybe there is something else at work?



  • melissadallas
    melissadallas Member Posts: 929
    Options

    Veeder, tamoxifen doesn’t cut off estrogen, it just keeps it from binding to the hormone receptors in your breast, so your circulating estrogen could actually be higher than without the drug

  • gb2115
    gb2115 Member Posts: 553
    Options

    Yes, previous poster is right. Tamoxifen does not at all lower estrogen, it just blocks receptors, so many of our side effects are because of high estrogen levels

  • veeder14
    veeder14 Member Posts: 269
    Options

    Hi Spoonie,

    I've had acne since menopause but never as a teen. I'm not doing anything different really but just bought some oil free sunscreen as putting sunscreen on my face seems to increase it. Washing my face with oil free cleaner to get the sunscreen off. Thanks Melissa and gb2115 for clarifying that Tamoxifen doesn't lower estrogen and can actually increase it.

  • Musicgal
    Musicgal Member Posts: 7
    Options

    After finishing ten years of Tamoxifen, ( age 55),I had a bump on my lower face. No acne during my life.

    Fast forward through progression of lesions ( hairline and lower face, neck, arms, chest,) very painful, daily headaches and dizziness from a scalp filled with sebum, useless dermatologists, oncologist would not respond and finally, the LAST RESORT-Isotretinoin (Accutane generic) done on my own, because even my long term GP would never prescribe, especially to an adult. Almost two months in on a low dose regimen(30mg/day instead of 60mg in 2 doses). I am still having purges, but also some drying, and very soft skin. The biggest help by far? Headaches and dizziness went away in first week, and no oily hair...It is powerful and toxic, but three years of pain, and now hiding from the world, ISO treats all four types of acne, and most have complete clearance. I will update. SO lucky the lesions on my lymphedema arm did not lead to cellulitis!! Ten years is too long. Androgens are the culprit- they stimulate the sebaceous glands.

  • euphonious
    euphonious Member Posts: 7
    Options

    I have also experienced an increase in acne. First, after going off of birth control at diagnosis, but it didn't stop with the Tamoxifen. I started taking Evening Primrose Oil which seemed to tone things down to a more manageable situation. (for a while, I was getting constant cystic acne popping up all over my face). I also changed my skincare routine, started using a new facewash at night. And added The Ordinary Niacinamide and Retinol to my skincare routine. They both were helpful. But, I'm still not as clear as I was...so I'm looking at a couple other supplements to try soon.

  • veeder14
    veeder14 Member Posts: 269
    Options

    Thanks for all the comments about controlling acne. I've been using oil free acne wash 2x/day when I shower, and I switched to an oil free sunscreen for my face. Dermatology suggested I use a soap with benzol peroxide so I bought a bar. I'm only using it on my legs but not on my face. The soap smells awful.

  • Marnijoy
    Marnijoy Member Posts: 3
    Options

    yes me too! I stopped tamoxifen for 3 weeks as a test, and low and behold my oil-slickedskin totally dried up to its normal consistency.